Surgically induced necrotizing scleritis is a rare complication of ocular surgery, occasionally seen after pterygium excision, cataract and strabismus surgery, and vitrectomy. This patient presents with bilateral necrotizing scleritis as a complication of a cosmetic eye-whitening procedure.
Immediate medical treatment we would implement includes aggressive use of preservative-free artificial tears and lubricating ointments. Topical nonsteroidal antiinflammatory drugs (NSAIDs) should be stopped if being used. We would consider adding cyclosporine 1.0% to act as an immunosuppressant. Systemic steroids, either pulse IV or oral, are also indicated to decrease ocular inflammation. We would consider doxycycline for its antiinflammatory properties and vitamin C to help promote collagen synthesis. In this case, the patient had iritis for which he was put on prednisolone acetate 1.0%. At the time of presentation, there was no active anterior uveitis. Thus, this medication could be changed to medroxyprogesterone acetate 1.0% because although still an antiinflammatory, it is less likely to inhibit collagen synthesis.
This patient has significant scleral thinning with near uveal show. We advise early surgical intervention, specifically in the more severely affected left eye, in the form of amniotic membrane transplantation. After debriding the area to remove the necrotic tissue and calcium plaques, we recommend a multilayered approach, using several layers of amniotic membrane to cover the defect. Each layer, placed stromal side down, can be secured with fibrin glue. Another option is to use a single-layer, thicker amniotic membrane. If this fails, we would consider a lamellar corneal patch graft. Other surgical interventions include a scleral patch, corneoscleral graft, or a conjunctival flap.1
Cosmetic whitening procedures involve a wide conjunctivectomy, including dissection of tissue down to episclera and portions of Tenon capsule, and intraoperative or postoperative use of topical MMC.1 Although not a part of the original procedure and not found to be associated with a reduced complication rate, bevacizumab is now sometimes added during the procedure to improve outcomes and reduce the likelihood of recurrence.2
The primary cause of a complication such as that described in this case is thought to be disruption of the normal conjunctival physiology. The procedure can destroy goblet and limbal stem cells and the feeding vessels for the sclera.3 In addition, MMC inhibits fibroblast proliferation, which along with the destruction of feeding vessels, can lead to avascular necrosis of the sclera.1 Bevacizumab, an angiogenesis inhibitor, may contribute further to this pathology.
Early detection and intervention are key prognostic factors in a case such as this. This patient has to be monitored closely, and we would not hesitate to intervene surgically.
1. Leung TG, Dunn JP Jr, Akpek EK, Thorne JE. Necrotizing scleritis as a complication of cosmetic eye whitening procedure. J Ophthalmic Inflamm Infect. 3, 2013, 39, Available at: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3605078/pdf/1869-5760-3-39
. Accessed August 4, 2014.
2. Rhiu S, Shim J, Kim EK, Chung SK, Lee JS, Lee JB, Seo KY. Complications of cosmetic wide conjunctivectomy combined with postsurgical mitomycin C application. Cornea
3. Lee S, Go J, Rhiu S, Stulting RD, Lee M, Jang S, Lee S, Kim HJ, Chung ES, Kim S, Seo KY. Cosmetic regional conjunctivectomy with postoperative mitomycin C application with or without bevacizumab injection. Am J Ophthalmol